Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 77, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 30, 2002, 10:04 AM CDT for Blount County, Alabama. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2002, 10:04 AM CDT (15:04 UTC)
- Expired
- Apr 30, 2002, 11:00 AM CDT
- In force
- 56 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Blount County, AL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 10:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1301 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
149 WUUS54 KBMX 301504 SVRBHM ALC009-301600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1004 AM CDT TUE APR 30 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLOUNT COUNTY IN ALABAMA * UNTIL 1100 AM CDT * AT 1002 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF LOCUST FORK...MOVING EAST AT 25 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...COUNTY LINE. LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:10 AM CDT, 6 hours 54 minutes earlier.
Area forecast discussion, Apr 30, 3:10 AM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 310 AM CDT TUE APR 30 2002 ELEVATED THUNDERSTORMS DEVELOPING ACROSS NORTH ALABAMA AS 88D WIND PROFILES SHOW BACKING WINDS IN STRONG SOUTHWEST FLOW ABOVE SURFACE. MODELS SEEM TO HAVE A GOOD HANDLE ON THE TIMING OF THUNDERSTORM DEVELOPMENT BUT STORMS ARE DEVELOPING NORTH OF QPF AXIS. EXPECT ACTIVITY TO PROPAGATE SOUTHEAST THIS MORNING WITH ANOTHER IMPULSE TO MOVE ACROSS TENNESSEE THIS AFTERNOON. WARM FRONT WILL LIKELY BE NORTH OF ALABAMA BY MID AFTERNOON...SO THERE WILL BE GREATER POTENTIAL FOR DAMAGING WINDS. SPC HAS ALL OF THE CWA OUTLOOKED FOR SLIGHT RISK...AND WILL INCLUDE SEVERE WORDING FOR MOST ZONES. TSTM ACTIVITY SHIFTS NORTHWARD TONIGHT WITH WARM FRONT AND DO NOT EXPECT TO SEE MUCH DEVELOPMENT SOUTH OF THE TENNESSEE VALLEY REGION. STRONG WARM AIR ADVECTION ON WEDNESDAY... BUT MID LEVELS WILL BE CAPPED AND NO REAL FORCING MECHANISM FOR TSTM DEVELOPMENT. SURFACE COLD FRONT MOVED INTO NORTHWEST ALABAMA ON THURSDAY AND WILL BRING ANOTHER ROUND OF TSTMS TO NORTH ALABAMA. DEEPER MOISTURE SHOULD BE OUT OF ALABAMA BY 12Z FRIDAY....WITH AN UPPER LEVEL SYSTEM TO BRING SHOWERS AND THUNDERSTORMS BACK INTO THE AREA ON SUNDAY. HSV 76 67 85 65 75/ 70 40 30 30 BHM 78 67 86 70 83/ 70 30 20 20 MGM 86 67 89 70 89/ 40 20 10 10 .BHM...NONE.
In the hours before
Special weather statement, Apr 30, 7:55 AM CDT, 2 hours 9 minutes before
ALZ001>050-301400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 755 AM CDT TUE APR 30 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. THE AIRMASS ACROSS ALABAMA WILL BECOME INCREASINGLY WARM...HUMID... AND UNSTABLE THROUGHOUT THE DAY TODAY...AS A WARM FRONT PUSHES NORTHWARD. IN ADDITION...A SERIES OF UPPER AIR DISTURBANCES WILL PASS ACROSS THE STATE. THE COMBINATION OF THE UNSTABLE AIRMASS AND THE LIFT PROVIDED BY THE FRONT WILL LIKELY CAUSE NUMEROUS SHOWERS AND THUNDERSTORMS TO FORM ACROSS THE AREA TODAY. THE STORM PREDICTION CENTER HAS PLACED ALL OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...AND THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL LIKELY BE FROM INTERSTATE 20 NORTH. THUNDERSTORMS WILL BE POSSIBLE AT ANY TIME TODAY...ALTHOUGH THEY WILL BECOME MOST NUMEROUS AND STRONGEST DURING THE AFTERNOON HOURS. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION TODAY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 2:16 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 44 min |
| Apr 30, 9:04 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 56 min |
| Apr 30, 9:10 AM CDT | Severe Thunderstorm Warning | BMX | Franklin | 35 min |
| Apr 30, 9:22 AM CDT | Severe Thunderstorm Warning | BMX | Cullman | 23 min |
| Apr 30, 9:22 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 38 min |
| Apr 30, 9:30 AM CDT | Severe Thunderstorm Warning | BMX | Lawrence | 60 min |
| Apr 30, 9:42 AM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 63 min |
| Apr 30, 9:51 AM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 54 min |
| Apr 30, 10:20 AM CDT | Severe Thunderstorm Warning | BMX | Morgan | 40 min |
| Apr 30, 10:27 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 33 min |
| Apr 30, 10:30 AM CDT | Severe Thunderstorm Warning | BMX | Talladega | 45 min |
| Apr 30, 10:38 AM CDT | Severe Thunderstorm Warning | BMX | Clay | 52 min |
| Apr 30, 1:25 PM CDT | Severe Thunderstorm Warning | BMX | Blount, St. Clair | 50 min |
| Apr 30, 1:34 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 41 min |
| Apr 30, 1:38 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 52 min |
| Apr 30, 2:04 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 26 min |
| Apr 30, 2:09 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 66 min |
| Apr 30, 2:11 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 64 min |
| Apr 30, 2:23 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 12 min |
| Apr 30, 2:34 PM CDT | Tornado Warning | BMX | Montgomery | 26 min |
| Apr 30, 2:59 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 46 min |
| Apr 30, 3:01 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Apr 30, 3:22 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 53 min |
| Apr 30, 3:36 PM CDT | Severe Thunderstorm Warning | BMX | Franklin | 39 min |
| Apr 30, 4:15 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 25 min |
| Apr 30, 4:22 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 53 min |
| Apr 30, 4:28 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 47 min |
| Apr 30, 4:32 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 58 min |
| Apr 30, 4:35 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 40 min |
| Apr 30, 4:51 PM CDT | Tornado Warning | BMX | Pickens | 39 min |
| Apr 30, 4:59 PM CDT | Tornado Warning | BMX | Barbour | 31 min |
| Apr 30, 5:11 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 49 min |
| Apr 30, 5:16 PM CDT | Tornado Warning | BMX | Tuscaloosa | 59 min |
| Apr 30, 5:39 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Apr 30, 5:42 PM CDT | Tornado Warning | BMX | Hale | 48 min |
| Apr 30, 5:53 PM CDT | Flash Flood Warning | BMX | Walker | 3 hr |
| Apr 30, 6:02 PM CDT | Tornado Warning | BMX | Bibb | 58 min |
| Apr 30, 6:12 PM CDT | Tornado Warning | BMX | Perry | 63 min |
| Apr 30, 6:19 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Lee, Shelby | 56 min |
| Apr 30, 6:55 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 50 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.